Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
121 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes shortness of breath despite taking Albuterol inhaler?

Hi from northern WI. Suddenly I had the need to gasp for aid...and deeply. I did smoke but I quit this past june 26 and have not smoked since. Reg. told me to increase furosimide, but didn t work. Still short of breath. He then gave me Albuterol inhalor. I don t think it helped at all. Any suggestions?
Tue, 20 Feb 2018
Report Abuse
General & Family Physician 's  Response
Is your shortness of breath precipitated on exertion? Or does it persist throughout the day?
Do you have cough during shortness of breath? If so is it associated with expectoration ( production of sputum)?
Dyspnoea( shortness of breath) can be due to both cardiac or pulmonary origin. Since you are already taking Furosemide which is a diuretic that reduces the volume load on your heart, I assume that you have been diagnosed with heart failure. In that case, if furosemide alone with dose escalation does not suffice to control your symptoms, you need to be put on a combination therapy depending on the stage of your heart failure.
Also be advised that albuterol is a bronchodilator which serves to reduce shortness of breath due to bronchial asthma. It will have no effect if you are suffering from heart failure associated shortness of breath.
Have you had an echocardiography done? It will help in quantifying your heart failure. Also get a digital X-ray of your chest (AP and Lateral views) to exclude any lung pathology. Equipped with these reports you can consult a cardiologist who shall grade your heart failure and start you on an appropriate combinational drug therapy
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

I am 54 and am having trouble breathing lately. My doctor gave me an albuterol inhaler because he said I was breathing shallow. I just used the...